Virginia, 2015Dense Fog in Virginia, December 9 to 10, 2015
December 9 to 10, 2015 · NWS LWX · 6 events in 6 counties and zones
High pressure over the region led to light winds. A wedge of clearing skies extending from central Maryland down into central Virginia combining with the light winds and low dew point depressions produced areas of dense fog.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the region led to light winds. A wedge of clearing skies extending from central Maryland down into central Virginia combining with the light winds and low dew point depressions produced areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 2:57 PM EST, 5 hours 58 minutes earlier.
Area forecast discussion, Dec 9, 2:57 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EST WED DEC 9 2015
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE EAST THROUGH THE AREA TONIGHT.
HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE AREA THROUGH THE
WEEKEND. LOW PRESSURE WILL PASS TO THE WEST OF THE AREA EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
EAST OF THE BLURDG...MRNG FOG HAS MORPHED INTO AFTN STRATUS. THERES
SOME FOG TOO...BUT VSBYS AT A CPL MILES NOT A MAJOR IMPACT ANYMORE.
VSBL SATPIX INDICATE ITS LOCKED IN PLACE...TRAPPED UNDER SUBSIDENCE
INVSN. XPCT STATUS QUO THRU SUNSET.
NARRE GDNC SUGGESTING FOG MAY RDVLP ACRS METRO BALT/CENTRL MD AFTER
DARK. MENTION THIS AS A PSBLTY...BUT AM NOT TOO CERTAIN ABOUT IT. AM
FOCUSING FCST ON CLDS INSTEAD.
SHARP H5 TROF AXIS CROSSING CWFA TNGT. AM THINKING BEST TIMING WL BE
CENTERED ON MIDNGT +/- A FEW HRS. THIS FEATURE WL MOST LKLY BE THE
CULPRIT TO SCOUR OUT THE LLVL MSTR. AM THINKING ITS VIGOROUS ENUF TO
BRING A LTL PCPN EAST OF THE APLCNS. HV ADDED SCHC POPS NW OF SHD-
IAD-DMH...ALTHO SPRINKLES MAY BE MORE PREVALENT. HIEST POPS WL BE I
THE MTNS.
WL BE IN THE WAKE OF THE S/WV THU...WHICH WL BRING BETTER CONDS.
HWVR...RESIDUAL UPR LVL MSTR MAY PRTLY OBSCURE SUN. INCREASED
INSOLATION AND RISING H8 TEMPS SUGGEST MAXT CUD COME CLOSE TO 60F
AGN...SPCLY CENTRAL VA UP TO DC.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE OVER THE FLORIDA PANHANDLE WILL BEGIN TO STRENGTHEN
AND SHIFT GRADUALLY EASTWARD TO OFF THE CAROLINA COAST LATE THIS
WEEK. THIS WILL PUT THE REGION IN A MILD SOUTHWESTERLY FLOW.
A SHORTWAVE WILL PIVOT ACROSS THE GREAT LAKES THURSDAY NIGHT INTO
FRIDAY MORNING BRINGING WITH IT AN INCREASE IN CLOUDS. BUT THE
PROGRESSIVE/ZONAL FLOW WILL LIKELY NOT ALLOW ENOUGH TIME FOR
MOISTURE/FORCING TO INCREASE ENOUGH TO RESULT IN ANY LOW PRESSURE
DEVELOPMENT OR PRECIPITATION OVER THE AREA.
CLOUDS WILL CLEAR AS RIDGING BUILDS FRIDAY. TEMPERATURES WILL BE
ABOVE NORMAL FOR THIS TIME OF YEAR...INTO THE 60S ACROSS MUCH OF THE
AREA.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
VERY LITTLE HAS CHANGED FROM PAST DAYS WITH REGARDS TO FORECAST IN
THE LONG TERM...WITH ANOMALOUS WARM AIR THROUGH THE WEEKEND FOLLOWED
BY FRONTAL PASSAGE SOMETIME MONDAY.
SPRING-LIKE WEATHER OVER THE WEEKEND...WITH TEMPERATURES IN THE M/U
60S AND PERHAPS SOME 70S...WHICH WILL APPROACH RECORDS AT SOME
SPOTS. AS EXPECTED BASED ON SYNOPTIC PATTERN...SOUTHERLY WINDS
AROUND HIGH TO OUR SOUTHEAST ADVECTING WARM/MOIST AIR INTO
REGION...GUIDANCE CONTINUES NUDGING CLOSER TO THE ECMWF...WHICH HAS
BEEN ONE OF THE WARMEST OF THE OPERATIONAL MODELS THE PAST SEVERAL
DAYS. WHILE IT WILL BE WARM...CLOUD COVER WILL LIKELY INCREASE
SATURDAY INTO SUNDAY AND MIGHT LAST THROUGH TUESDAY.
LARGE SPREAD CONTINUES WITH TIMING OF FRONTAL PASSAGE ON MONDAY.
ECMWF HAS BEEN THE MOST CONSISTENT GUIDANCE THE PAST FEW
DAYS...WHILE THE GFS HAS BEEN ALL OVER THE PLACE. CURRENT FORECAST
HAS FRONTAL PASSAGE MONDAY AFTERNOON...WITH RAIN SHOWERS ALONG THE
FRONT. QUESTIONS ALSO REMAIN WITH REGARDS TO QPF...THOUGH
PROGRESSIVE NATURE WILL LIKELY PREVENT AMOUNTS FROM BEING EXCESSIVE.
SECONDARY COLD FRONT MOVES THROUGH TUESDAY...HELPING TO SCOUR OUT
MOISTURE.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MVFR OR BETTER INVOF BWI/MTN ATTM...WHILE AOB IFR ELSW. NARRE GDNC
CONTS TO BE PERFORMING BEST TDA. FOG PROBS REMAIN LOW THRU THE
AFTN...WHILE CIGS LKLY TO REMAIN AOB 1000 FT THRU DUSK. SO IFR WL
PREVAIL...BUT FOCUS WL SHIFT FM VSBYS TO CIGS. THERE ARE SOME HINTS
THAT THE FOG WL TRY TO RETURN AFDK ACRS MD AND ERN WVA. HV REDUCED
CONFIDENCE AT THAT HAPPENING...AND AM NOT INCLUDING THAT IN FCSTS
ATTM-- AT LEAST NOT TO ANY GREAT EXTENT. FCSTG IFR TO LOW END MVFR
NONETHELESS DUE TO CIGS.
UPR LVL DISTURBANCE CROSSING THE TERMINALS TNGT...TWD MIDNGT. THIS
FEATURE WL LKLY BE THE RESPONSIBLE PARTY FOR SCOURING OUT THE LLVL
MSTR. HWVR IT/LL BE ACCOMPANIED BY HIER CLDS...CIGS 050-060.
VFR WL PREVAIL THU-THU NGT IN HIPRES BHD DISTURBANCE. LIGHT WINDS
COULD LEAD TO AREAS OF FOG DEVELOPMENT ESPECIALLY FOR TERMINALS
AWAY FROM THE METRO AREAS THURSDAY NIGHT AND AGAIN ON FRIDAY
NIGHT. OTHERWISE VFR IS EXPECTED WITH LIGHT SOUTHWESTERLY FLOW AT
OR BELOW 10 KNOTS.
VFR CONDITIONS EXPECTED FRIDAY THROUGH SUNDAY UNDER HIGH PRESSURE.
SUB-VFR CONDITIONS POSSIBLE DURING THE DAY MONDAY WITH SHOWERS
ASSOCIATED WITH COLD FRONTAL PASSAGE...THOUGH TIMING IS STILL IN
QUESTION.
&&
.MARINE...
SLY FLOW HAS PICKED UP-- ON THE CUSP OF SCA CRITERIA ON THE BAY. OBS
OUTPACING ANY GDNC ATTM. HV ISSUED A MWS TIL COURSE OF ACTION
BECOMES MORE CLEAR. DONT SEE MUCH OF A CHG IN THE PTTN THIS EVNG.
QSTN IS WHETHER MIXING PROFILE CHGS.
DISTURBANCE WL BE CROSSING WATERS TNGT AFTR MIDNGT. IN ITS WAKE WNDS
WL BE LGT TMRW.
WITH HIGH PRESSURE RIDGING OVER THE AREA...WINDS SHOULD REMAIN
BELOW SMALL CRAFT ADVISORY LEVELS THURSDAY NIGHT THROUGH FRIDAY
NIGHT.
WINDS WILL REMAIN BELOW SCA THROUGH MUCH OF THE WEEKEND. WINDS BEGIN
TO INCREASE SUNDAY NIGHT INTO MONDAY IN SOUTHERLY FLOW AHEAD OF
APPROACHING COLD FRONT.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE RISEN THIS AFTERNOON AS SOUTHERLY FLOW INCREASES
MODESTLY. MORE VULNERABLE AREAS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR FLOOD...BUT NOT ENOUGH CONFIDENCE TO HOIST AN ADVISORY ATTM.
&&
.CLIMATE...
WELL ABOVE NORMAL TEMPERATURES ARE EXPECTED THIS WEEKEND.
BELOW IS A LIST OF RECORD DAILY WARM TEMPERATURES FOR DECEMBER
12TH...13TH AND 14TH.
DECEMBER 12TH RECORD HIGHS
DCA...71 DEGREES (1873)
BWI...71 DEGREES (1979)
IAD...72 DEGREES (1979)
DECEMBER 13TH RECORD HIGH MINIMUMS
DCA...51 DEGREES (1991/1931)
BWI...51 DEGREES (1919)
IAD...52 DEGREES (1991)
DECEMBER 13TH RECORD HIGHS
DCA...71 DEGREES (1889)
BWI...69 DEGREES (1889)
IAD...71 DEGREES (1984)
DECEMBER 14TH RECORD HIGH MINIMUMS
DCA...58 DEGREES (1901)
BWI...53 DEGREES (1901)
IAD...53 DEGREES (2001)
DECEMBER 14TH RECORD HIGHS
DCA...70 DEGREES (1931/1929/1881)
BWI...71 DEGREES (1929/1881)
IAD...67 DEGREES (2001)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HTS/DFH
NEAR TERM...HTS
SHORT TERM...DFH
LONG TERM...MSE
AVIATION...HTS/DFH/MSE
MARINE...HTS/DFH/MSE
TIDES/COASTAL FLOODING...DFH
CLIMATE...DFH
Hazardous weather outlook, Dec 9, 12:59 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EST WED DEC 9 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1259 PM EST WED DEC 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101500-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1259 PM EST WED DEC 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Eastern Loudoun
- When
- December 9, 8:55 PM EST to December 10, 4:55 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
JYO reported reduced visibilities of one quarter mile or less.
Dense Fog, Southern Fauquier
- When
- December 10, 1:35 AM EST to 8:55 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
HWY reported reduced visibilities of one quarter mile or less.
Dense Fog, Culpeper
- When
- December 10, 1:50 AM EST to 4:50 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
CJR reported reduced visibilities of one quarter mile or less.
Dense Fog, Fairfax
- When
- December 10, 2:52 AM EST to 8:16 AM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
IAD reported reduced visibilities of one quarter mile or less.
Dense Fog, Stafford
- When
- December 10, 4:35 AM EST to 8:55 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
RMN reported reduced visibilities of one quarter mile or less.
Dense Fog, Frederick
- When
- December 10, 4:55 AM EST to 7:35 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
OKV reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, December 9 to 10, 20151 death · 1 injured · $2.6 million · 2 events
- Heavy Snow and High Wind in California, December 9 to 11, 20151 death · $25,000 · 50 kt wind · 5 events
- Flood in Washington, December 9 to 10, 2015$1.8 million · 1 event
- High Wind and Strong Wind in Washington, December 9, 2015$50,000 · 2 events
- Dense Fog in California, December 9 to 10, 20158 events
- Dense Fog in Virginia, December 9, 20157 events
- High Wind in Montana, December 9 to 10, 201561 kt wind · 4 events
- High Wind in Oregon, December 9 to 10, 201576 kt wind · 4 events
- Coastal Flood and Hail in California, December 9 to 11, 20151 in hail · 4 events
- Dense Fog in West Virginia, December 9, 20152 events
- High Wind in Montana, December 9, 2015$2,000 · 65 kt wind · 2 events
- High Wind in California, December 9, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610291, 610294, 610296, 610292, 610295, 610293.